MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED SCREW 100M 6.5; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. CANNULATED SCREW 100M 6.5; PLATE, FIXATION, BONE
Model Number 121640
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, following an internal fixation surgery performed on an unspecified date to treat a femoral fracture with large cannulated screws, the patient sustained non-union of the fracture an required conversion to an hemiarthroplasty.A specific date for the conversion surgery is not available.Additional details regarding the clinical course of the patient remain also unknown.No further information is available.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The data was collected from the post-market clinical follow up activity (pmcf) was anonymous, no further information will be provided.Consequently, without the requested clinical information, a thorough clinical assessment cannot be performed at this time.The impact to the patient beyond that which has already been reported cannot be confirmed nor concluded based on the information provided.Therefore, no further medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices, compression hip screws, cannulated/bone screws, bone plates, pins, wires revealed loss of anatomic position with malunion may occur as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, following an internal fixation surgery performed on an unspecified date to treat a femoral fracture with large cannulated screws, the patient sustained non-union of the fracture an required conversion to an hemiarthroplasty at three (3) months postoperatively.A specific date for the conversion surgery is not available.The patient has died from an unrelated cause to this event.No further information is available.
 
Additional Manufacturer Narrative
H11: additional information has been received and was assessed by the manufacturer.A correction in the previously provided narrative has been made.Corrected data: b5 (narrative updated to include post-op time of additional surgery & patient's most recent health status).
 
Additional Manufacturer Narrative
Corrected data: h6 (health effect - clinical code, health effect - impact code).Updated results of investigation: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The data was collected from the post-market clinical follow up activity (pmcf) was anonymous, no further information will be provided.Consequently, without the requested clinical information, a thorough clinical assessment cannot be performed at this time.Based on a review of the information provided, the screws were revised to a hip hemiarthroplasty at 3 months post-op and there were no further issues.According to the report, the patient is now dead from an unrelated cause.Therefore, no further clinical/medical assessment is warranted.Should any additional relevant medical information be provided, this case would be re-assessed.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices, compression hip screws, cannulated/bone screws, bone plates, pins, wires revealed loss of anatomic position with malunion may occur as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
CANNULATED SCREW 100M 6.5
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15665552
Report Number1020279-2022-04545
Device Sequence Number7169292
Product Code HRS
UDI-Device Identifier03596010063953
UDI-Public03596010063953
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K993106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number121640
Device Catalogue Number121640
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2022
Supplement Date Received by Manufacturer11/11/2022
03/03/2023
04/20/2023
Initial Report FDA Received Date10/25/2022
Supplement Report FDA Received Date11/14/2022
03/06/2023
04/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown